Anti-tuberculosis medication-induced oculogyric crisis and the importance of proper history taking

Int Med Case Rep J. 2017 Oct 13;10:341-344. doi: 10.2147/IMCRJ.S147779. eCollection 2017.

Abstract

Oculogyric crisis (OGC), frequently caused by medications such as antiemetics, antidepressants, and anti-epileptics, is an acute dystonic reaction of the ocular muscles. It consists of wide-staring gaze (lasting variably from seconds to minutes), seizures, and a widely-opened mouth. To date, there have been no reports of anti-tuberculosis medications such as rifampicin, isoniazid, pyrazinamide or ethambutol inducing OGC. It is of utmost importance to recognize this adverse reaction, which could be incorrectly diagnosed as an anaphylactic-like reaction. In this paper, we highlight a case of a 66-year-old Indian man who presented with OGC induced by anti-tuberculosis medications which was initially suspected to be an anaphylactic reaction and was subsequently halted with the administration of diphenhydramine.

Keywords: adverse drug reaction; ethambutol; isoniazid; oculogyric crisis; rifampicin; tuberculosis.

Publication types

  • Case Reports